Quantcast

Living with Polyneuropathy CIDP, GBS, & CMT

Prednisone

When I was first diagnosed , I was put on prednisone , 60mg, now tapered of to 30mg... I had dropped down to 125 labs when this first hit me , from 190 labs . The prednisone has brought me back up to 190 labs. I can't stop eating ! This has not been a good thing ! My blood sugars have elevated, making me diabetic and requires blood monitoring and insulin injections daily to control blood sugars, it has been a rollercoaster ride. The weight I have gained makes physical therapy hard to manage , I am not strong enough to move it around any more.

My skin is very dry and flaky, like paper Mache. My finger nails seem to grow un controlled. I have become emotionally un controlled, from one end of the spectrum to the other.

Does it help with the pain ? I can not answer that, I am taking Neurontin (gabapentin) , Tylenol , Tramadol , and hemp oil , to control the pain and inflammation.

I asked about quitting the prednisone , or cutting back , the neurologist than wanted me to go on a anti rejection drug that is used on implant recipients , said it would be at least a year to maybe see some results. I declined , possible side effect there was a good chance of getting cancer !

I guess there only answer here is to talk to your doctor, but be aware , there is always a good side and a bad side , only you and your Dr. Can decide if it is worth the risk .

I have been on prednisone (solumedrol) for 8 months and it has been fantastic (so far). I went from not walking to be able to (this morning) ride my Mtn bike up a small mtn for 2 hrs, hiking 2 hrs, wading and fly fishing etc. I would say I am 80 percent better, but the bottoms of my feet are sure weird feeling. I do worry about blood sugar etc., but so far so (marginally) good. My weight dropped 40 lbs with disease, then has recovered 30 and has been stable . When I got infusion once every week I got better, at infusions every two weeks I seem stable. I tried once a week for a while recently but it did not help.

SO I do wonder how long I can keep going on prenisol, but for me it has helped a lot. I think I am very lucky.

Why is it I think ivig is the way to go? Prednisone and other steroids havens tons of side effects maybe ivig didn’t work for every one but it’s been a miracle for me. Have to stick with it for several months to see results but they have been phenomenal.

When first diagnosed with CIDP the first treatment I was put on was prednisone. I hated it!! I had horrible emotions, hunger, could not sleep, felt jittery like I drank tons of coffee. I told my doctor that I could not live on this stuff and had to try something else. We tapered me off and I started IVIG. Have been on IVIG every 3-4 weeks now for 4 years and don't have any side effects except very minor ones. It has stopped all the attacks on my nerves (as long as I stay on the infusions every 4 weeks). I have resumed my life and am grateful that I stopped the Pred and tried IVIG. Prednisone can't go on longterm as it will cause a lot of problems down the line. I would talk to your neurologist about other options. Have you tried IVIG?

I have gone through one and a half treatments of IVIG in the beginning, wound up unconscious, septic, with a kidney stone, from a UTI. trying to determine if it is worth trying infusions again . At first , the first round seemed to help, until the kidney problems. Neurologist stopped treatments because he thought it was to aggressive. I am now seeing new neurologist with some CIDP experience. Last one had no patients with the disease.

Left last neurologist because of a comment he made to my wife , " just try to make him comfortable " HOWS THAT FOR HELP AND ADVICE ?

EMG and spinal tap was used to diagnose me , along with symptoms that have presented themselves

New neurologist wants to redo testing including MRI of head and spine and another round of EMG's

Not sure of what to try next........ dazed and confused

It's been two years since first diagnosed,i am on Prednisone, not getting any better , nor any worse as far as I can tell, besides the neuropathy in the hands and feet and the fact that I am still wheelchair bound.( can not walk)

I know I have to consult with new neurologist , does anybody know if there is a re-occurrence of kidney problems with on and off IVIG treatment? I would hate to go through the whole kidney thing again, I almost did not make it through that , like I said , septic and unconscious for a week in the hospital.

Also not very fond of hospitals, I am a full assist and they are not very helpful, unless you can get the PT department to send someone down to provide help with movement , weather its to the wheelchair or assist getting on the commode


chirpybirdy said:

When first diagnosed with CIDP the first treatment I was put on was prednisone. I hated it!! I had horrible emotions, hunger, could not sleep, felt jittery like I drank tons of coffee. I told my doctor that I could not live on this stuff and had to try something else. We tapered me off and I started IVIG. Have been on IVIG every 3-4 weeks now for 4 years and don't have any side effects except very minor ones. It has stopped all the attacks on my nerves (as long as I stay on the infusions every 4 weeks). I have resumed my life and am grateful that I stopped the Pred and tried IVIG. Prednisone can't go on longterm as it will cause a lot of problems down the line. I would talk to your neurologist about other options. Have you tried IVIG?

Prednisone was what cured me so to speak,we all know their is NO cure.The IVIG treatments did nothing for me what so ever.Started a HIGH dose of Prednisone and within weeks I was able to walk again,use a pen to write,cut my own meat with a knife it was awesome getting back to normal.Stayed on Prednisone for about 6 months tapering down the amount I was taken.Fast forward to now and I am Prednisone free and totally back to my old self.Golfing every day,swimming,riding my bike and even being able to run.Been this way for over 18 months now,crossing my fingers.

My side effects where weight gain which I have taken back off now.

Wishing you wellness and continued health

john1953 said:

Prednisone was what cured me so to speak,we all know their is NO cure.The IVIG treatments did nothing for me what so ever.Started a HIGH dose of Prednisone and within weeks I was able to walk again,use a pen to write,cut my own meat with a knife it was awesome getting back to normal.Stayed on Prednisone for about 6 months tapering down the amount I was taken.Fast forward to now and I am Prednisone free and totally back to my old self.Golfing every day,swimming,riding my bike and even being able to run.Been this way for over 18 months now,crossing my fingers.

My side effects where weight gain which I have taken back off now.

Prednisone was the first drug I was prescribed when initial symptoms became apparent. IVIG has been my life every four weeks since diagnosis. However with each infusion I develop a significant rash that is very itchy and bleeds. I’ve swapped from Octogam to Kiovig (and had the first Kiovig infusion a fortnight ago). But the rash appears to accompany this infusion also for me. I use Prednisone to deal with the rash. But given the purpose of the infusion it does seem somewhat counterproductive to be using it. However, starting with 25mg Prednisone daily and tapering off over the intervening four weeks seems the best solution for me and deals with the rash that the IVIG produced in me. Side effects are: sleeplessness, increased appetite, paper thin fingernails,

John, my Neuro is proposing Prednisone for me. Your experience is encouraging, but I’m wondering if your improvement continues now 2 years later. I don’t want to expose myself to side effects for a temporary improvement. Any info you could share wb so helpful.
Thanks,
Mike

John, my Neuro is proposing Prednisone for me. Your experience is encouraging, but I’m wondering if your improvement continues now 2 years later. I don’t want to expose myself to side effects for a temporary improvement. Any info you could share wb so helpful.
Thanks,
Mike

Hi Mike. It’s interesting that you ask how things are a couple of years later.
I’ve tried pre-meds with phenergan and anti-histamines and that did help. However, I’ve ditched that as the side effects (being too dopey and unable to drive) were too great. As simple as this sounds, it was suggested to me that I increase my water intake each day. As we live in Queensland, Australia that was an easy thing to do! So, I now make a point of drinking at least 2 litres of water per day and believe it or not this has (to date) dealt with the rash! So now I don’t need to pre-med, don’t take prednisone and just drink water :-).